Alert archive / Utah / Wind Advisories in 2024

Wind Advisory 2, NWS Salt Lake City, UT

February 25, 2024Carbon County, Emery County, Sevier County, Utah

NWS Salt Lake City, UT issued this wind advisory at Feb 25, 2024, 3:04 AM MST for Carbon County, Emery County, Sevier County, Utah. It took effect at Feb 26, 2024, 5:00 PM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2024, 3:04 AM MST (10:04 UTC)
In effect from
Feb 26, 2024, 5:00 PM MST
Expired
Feb 27, 2024, 8:00 AM MST
In force
15 hr
Issued by
NWS Salt Lake City, UT

Counties Carbon County, UT, Emery County, UT, Sevier County, UT

The radar

The Cedar City radar (KICX), 234 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 10.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2024-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2024-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2206 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WWUS75 KSLC 251004
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
304 AM MST Sun Feb 25 2024

UTZ120-260000-
/O.NEW.KSLC.WI.Y.0002.240227T1200Z-240228T0000Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
304 AM MST Sun Feb 25 2024

...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM MST TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Castle Country.

* WHEN...From 5 AM to 5 PM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov
4 follow-up statements
484 
WWUS75 KSLC 252133
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
233 PM MST Sun Feb 25 2024

UTZ101-261045-
/O.NEW.KSLC.WI.Y.0003.240226T1800Z-240227T1200Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover, Dugway, and Park Valley
233 PM MST Sun Feb 25 2024

...WIND ADVISORY IN EFFECT FROM 11 AM MONDAY TO 5 AM MST
TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Great Salt Lake Desert and Mountains.

* WHEN...From 11 AM Monday to 5 AM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ120-261045-
/O.CON.KSLC.WI.Y.0002.240227T1200Z-240228T0000Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
233 PM MST Sun Feb 25 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM MST
TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Castle Country.

* WHEN...From 5 AM to 5 PM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov
141 
WWUS75 KSLC 260944
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
244 AM MST Mon Feb 26 2024

UTZ128-130-131-270045-
/O.EXA.KSLC.WI.Y.0003.240226T1800Z-240227T1200Z/
South Central Utah-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, Hanksville, Big Water, 
and Bullfrog
244 AM MST Mon Feb 26 2024

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM MST
TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...South Central Utah, Western Canyonlands and Glen 
  Canyon Recreation Area/Lake Powell.

* WHEN...From 11 AM this morning to 5 AM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ101-270045-
/O.CON.KSLC.WI.Y.0003.240226T1800Z-240227T1200Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover, Dugway, and Park Valley
244 AM MST Mon Feb 26 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 AM MST TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected,
  shifting to the northwest after 6 PM tonight near the Idaho
  border, after 8 PM along I-80 and remaining strong through at 
  least midnight.

* WHERE...Great Salt Lake Desert and Mountains.

* WHEN...From 11 AM this morning to 5 AM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ120-270045-
/O.CON.KSLC.WI.Y.0002.240227T1200Z-240228T0000Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
244 AM MST Mon Feb 26 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM MST
TUESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Castle Country.

* WHEN...From 5 AM to 5 PM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov
846 
WWUS75 KSLC 261940
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1240 PM MST Mon Feb 26 2024

UTZ120-271130-
/O.EXT.KSLC.WI.Y.0002.240227T0000Z-240227T1500Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
1240 PM MST Mon Feb 26 2024

...WIND ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM
MST TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Castle Country.

* WHEN...From 5 PM this afternoon to 8 AM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ101-271130-
/O.CON.KSLC.WI.Y.0003.000000T0000Z-240227T1200Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover, Dugway, and Park Valley
1240 PM MST Mon Feb 26 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph, shifting
  to the northwest after 6 PM tonight near the Idaho border, after
  8 PM along I-80 and remaining strong through at least midnight.

* WHERE...Great Salt Lake Desert and Mountains.

* WHEN...Until 5 AM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ128-130-131-271130-
/O.CON.KSLC.WI.Y.0003.000000T0000Z-240227T1200Z/
South Central Utah-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, Hanksville, Big Water, 
and Bullfrog
1240 PM MST Mon Feb 26 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...South Central Utah, Western Canyonlands and Glen 
  Canyon Recreation Area/Lake Powell.

* WHEN...Until 5 AM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov
229 
WWUS75 KSLC 270705
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1205 AM MST Tue Feb 27 2024

UTZ101-270815-
/O.CAN.KSLC.WI.Y.0003.000000T0000Z-240227T1200Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover, Dugway, and Park Valley
1205 AM MST Tue Feb 27 2024

...WIND ADVISORY IS CANCELLED...

Occasional wind gusts to 40 mph are possible but the threat of
widespread gusts over 45 mph has ended. Therefore...the wind
advisory has been cancelled.

$$

UTZ120-271500-
/O.CON.KSLC.WI.Y.0002.000000T0000Z-240227T1500Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
1205 AM MST Tue Feb 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Castle Country.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ128-130-131-271200-
/O.CON.KSLC.WI.Y.0003.000000T0000Z-240227T1200Z/
South Central Utah-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, Hanksville, Big Water, 
and Bullfrog
1205 AM MST Tue Feb 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...South Central Utah, Western Canyonlands and Glen 
  Canyon Recreation Area/Lake Powell.

* WHEN...Until 5 AM MST early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Feb 24, 3:42 PM MST, 11 hours 22 minutes earlier.

Area forecast discussion, Feb 24, 3:42 PM MST, 11 hours 22 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
342 PM MST Sat Feb 24 2024

.SYNOPSIS...High pressure will bring dry and mild conditions to
Utah and southwest Wyoming through the remainder of the weekend.
Precipitation will return Monday into Tuesday as a strong cold
front crosses the area. Another storm system may impact the area
late in the upcoming weekend.

&&

.SHORT TERM (Through 12Z/5AM Wednesday)...Seeing dry and mild
conditions over Utah and southwest Wyoming this afternoon over
high pressure centered south of the area. Other than some high
clouds over southern Utah, skies are clear and temperatures are
averaging between 5 and 10F above seasonal normals. The airmass
will continue to warm tomorrow with some increase in southwest
flow as a Pacific storm system approaches the California coast,
resulting in maxes 10F or more above seasonal normals areawide.

The Pacific storm system should not have a significant impact on
the weather over the forecast area as it weakens while moving
onshore early next week. However, a stronger system approaching
the Pacific Northwest coast by late Sunday will likely bring
significant impacts to the area Monday into Tuesday. West to
southwest flow will continue to increase, with most guidance
indicating 700 mb flow will increase to up to 50 knots by late
Monday afternoon for western portions of the forecast area. Some
question as to how much of this will mix down, but overall things
are looking marginal for reaching Wind Advisory criteria and the
larger than usual westerly component to the flow in this pattern
would limit impacts somewhat so have opted not to issue any
headlines at this time.

With increasing moisture and pretty good jet support, will see
precipitation (valley rain and mountain snow) develop over
primarily northern Utah and southwest Wyoming Monday afternoon.
Associated well defined cold front is on track to slide into
northern portions of the area early Tuesday morning before
crossing the rest of the area through late morning. Guidance is
overall trending faster with the arrival of the front over the
past couple of days, such that heaviest precip may have passed by
the time the Tuesday morning commute arrives. Still, temperatures
are expected to cool rapidly after a period of rain in the
valleys, and with expected rates and road temperatures any snow
will quickly stick to roadways, so impacts on the commute could
still be notable in the valleys.

After the initial band, will see periods of snow continue,
primarily over the higher terrain, throughout the day Tuesday
before tapering off Tuesday evening. Snow totals have a high
chance of being significant over the higher terrain of northern
Utah, so going Winter Storm Watch covers this threat well. Given
the faster timing of the front and after coordination with
transportation partners, have opted against expanding the watch
into valley locations at this time. Wildcard for snow
accumulations will be potential for lake effect snow behind the
front. Lapse rates look to be highly favorable, but potential
moisture will be the limiting factor, as guidance is also trending
quicker with moving drier air into the area late Tuesday.
Something to monitor going forward.

.LONG TERM (After 12Z/5AM Wednesday)...There is a low, 15% or less,
chance for snow showers in the northern mountains early Wednesday.
Dry northwest flow will build into Utah and southwest Wyoming as
shortwave transient ridging slides across southwest Wyoming and
Utah. An upstream digging trough will transition flow more zonal
Wednesday afternoon. Temperatures will be around 5F cooler than
normal.

There is good model and ensemble agreement that the aforementioned
trough will dig off the PacNW coast into Thursday. This will bring
warm air advection into southwest Wyoming and Utah, with
temperatures forecast to increase some 10F from the previous day,
roughly 5F warmer than normal. Those warmer conditions will be
transported in with enhanced southwest flow. Flow at 700 mb will be
around 30 knots, and with dry conditions and efficient mixing,
gusts of similar speeds are likely.

Not much change is expected Friday, but as the trough keeps digging,
more warm air advection and a bit stronger of a pressure gradient
will bring slightly warmer conditions and stronger winds. Gusts in
excess of 40 knots are likely for portions of western Utah. Better
jet dynamics will push into northern Utah to bring isolated or
scattered showers, primarily mountain snow showers.

There is high confidence with the track of the trough, with the most
ensemble variance on timing. Those differences make for lower
forecast confidence into the weekend. The timing for a baroclinc
zone to push into northwest Utah ranges from Saturday afternoon or
evening to sometime the next day. Synoptic forcing would bring
primarily mountain snow if the boundary was to the northwest, but a
cold front tracking through would bring better forcing with valley
and mountain precipitation.

&&

.AVIATION...KSLC...VFR conditions are forecast throughout this
period. Winds are forecast at light speeds.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will continue
through tomorrow with high based clouds or clear skies. Breezy
southwest winds are noted at EVW otherwise light winds are forecast
across Utah terminals.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Watch from late Sunday night through Tuesday
     afternoon for UTZ110>113.

     Winter Storm Watch from Monday morning through Tuesday afternoon
     for UTZ117.

WY...Winter Storm Watch from Monday morning through Tuesday afternoon
     for WYZ021.

&&

SHORT TERM...Traphagan
LONG TERM...Wilson
AVIATION...NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 3:01 AM MSTWinter Storm WarningSLCBox Elder, Cache, Carbon, Davis, Duchesne, Emery and 11 more62 hr
Feb 25, 3:01 AM MSTWinter Weather AdvisorySLCBeaver, Box Elder, Cache, Davis, Garfield, Iron and 15 more62 hr
Feb 25, 2:33 PM MSTWind AdvisorySLCBox Elder, Garfield, Kane, Salt Lake, San Juan, Tooele and 3 more38 hr

Nearby

Wind Advisories in Utah, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.